Lightning, Door
- When
- August 6, 2:10 PM CST
- Where
- Door County, Sturgeon Bay
- Injuries
- 1 direct, 0 indirect
- Reported by
- UNKNOWN
- Coordinates
- 44.838, -87.358 (the zone’s center; the record gives no point)
Thunderstorms that moved across northern Wisconsin produced strong winds that downed numerous trees and some power lines. ).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms that moved across northern Wisconsin produced strong winds that downed numerous trees and some power lines. A pole barn was partially blown down and there was widespread minor crop damage near Francis Creek (Manitowoc co.) and a two foot diameter tree damaged a home in Wausau (Marathon co.). One man was injured in Sturgeon Bay (Door co.) when he was struck by lightning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 6, 1:30 AM CST, 12 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 230 AM CDT WED AUG 6 2003 NORTHWEST UPPER FLOW SHOULD CONTINUE THROUGH THE REMAINDER OF THE WEEK WITH A FEW WEAK SHORTWAVES MOVING THROUGH. THERE IS REASONABLY GOOD AGREEMENT BETWEEN THE MEDIUM RANGE MODELS THROUGH 06 UTC FRIDAY AND THEN GFS APPEARS TO HAVE BIG CONVECTIVE FEEDBACK PROBLEMS WHICH PRODUCES SPURIOUS UPPER LOW OVER NORTH DAKOTA BY 12 UTC SATURDAY. THIS WOULD HAVE SIGNIFICANT EFFECT ON SATURDAY AND SUNDAY WEATHER FOR THE WESTERN GREAT LAKES IF THIS WERE CORRECT BUT IS NOT SUPPORTED BY 84 HR ETA AND 72 HR FORECAST OF UKMET. SO WILL GO WITH A DRY FORECAST FOR SATURDAY AND SUNDAY. GFS FORECASTS HEIGHTS TO RISE TO NEARLY 590 DECAMETERS BY WEDNESDAY OF NEXT WEEK AS RIDGE THAT HAS BEEN PARKED IN THE WESTERN UNITED STATES MOVES EAST. THIS COULD BRING MUCH WARMER TEMPERATURES TO THE REGION BUT WONDER HOW MUCH EFFECT ABOVE MENTIONED CONVECTIVE FEEDBACK CONTRIBUTED TO THIS PATTERN. IN THE SHORT RANGE WILL GO MORE OR LESS WITH WHAT WE HAVE...A CHANCE OF AFTERNOON SHOWERS AND ISOLATED THUNDERSTORMS AS A FEW WEAK JET STREAKS COMBINE WITH WEAK SURFACE CONVERGENCE. THINK BETTER OF CHANCE OF PRECIPITATION IS TODAY VERSUS THURSDAY. THURSDAY/S PRECIPITATION SHOULD BE PRIMARILY ALONG LAKE BREEZE BOUNDARIES IF IT OCCURS. MIGHT DECIDE TO LEAVE IT OUT FOR THURSDAY DEPENDING ON FEEDBACK BY NEIGHBORING NWS OFFICES. .GRB...NONE. RDM WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-071115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 615 AM CDT WED AUG 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY OR TONIGHT. AN UPPER LEVEL DISTURBANCE WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS...BUT THEY SHOULD NOT BE SEVERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY AND TUESDAY NEXT WEEK...BUT THEY ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NECESSARY TODAY OR TONIGHT. RDM WWW.CRH.NOAA.GOV/GRB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
153 PM CDT WED AUG 6 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 PM 3 E MOUNTAIN WI .50 INCH HAIL
08/06/03 OCONTO HAIL ACCUMULATING ON
GROUND. VERY HEAVY RAIN.
WIND GUST ESTIMATED TO 45
MPH. REPORT FROM SPOTTER.
JKLThe Green Bay radar (KGRB), 71 km away, was scanning. The volume nearest the first event began at 20:29 UTC.
3 thunderstorm wind, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333399, 5333400, 5333711, 5333710.